Hail, Crawford
- When
- May 27, 7:13 PM CST to 7:14 PM CST
- Where
- Crawford County, Robinson
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.000, -87.730
A cold front triggered scattered thunderstorms across east-central Illinois during the evening of May 27th. One cell produced nickel-sized hail in Crawford County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A cold front triggered scattered thunderstorms across east-central Illinois during the evening of May 27th. One cell produced nickel-sized hail in Crawford County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 27, 5:34 PM CST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 634 PM CDT WED MAY 27 2009 .DISCUSSION... ISSUED 223 PM CDT WED MAY 27 2009 TYPICAL SPRINGTIME WEATHER EXPECTED ACROSS CENTRAL ILLINOIS FOR THE NEXT WEEK...WITH WARM TEMPS AND PERIODIC RAIN CHANCES. 18Z SURFACE CHART SHOWS LOW PRESSURE CENTERED OVER NORTHEAST ILLINOIS...WITH COLD FRONT TRAILING SOUTHWESTWARD TO ANOTHER WEAK LOW ACROSS CENTRAL MISSOURI. ALOFT...MAIN BELT OF THE WESTERLIES IS FLOWING ONSHORE OVER BRITISH COLUMBIA THEN EASTWARD ACROSS SOUTHERN CANADA. FURTHER SOUTH IN THE WEAKER FLOW REGIME...TWO DISTINCT DISTURBANCES ARE NOTED ON WATER VAPOR IMAGERY. THE FIRST WAVE IS TRACKING NORTHEASTWARD INTO SOUTHERN WISCONSIN...WHILE ANOTHER WAVE SPINS ACROSS EASTERN KANSAS/OKLAHOMA. SHORT TERM...TONIGHT THROUGH SATURDAY DIFFERENTIAL HEATING BOUNDARY HAS DEVELOPED FROM NEAR DANVILLE SOUTHWESTWARD TO VANDALIA THIS AFTERNOON...AND THIS IS EXPECTED TO BE THE FOCUSING MECHANISM FOR THUNDERSTORM DEVELOPMENT OVER THE NEXT COUPLE OF HOURS. RAPIDLY DESTABILIZING AIRMASS ACROSS EAST-CENTRAL AND SOUTHEAST ILLINOIS WITH LAPS CAPE VALUES CURRENTLY IN THE 2500 TO 3500 J/KG RANGE WILL FEED THE STORMS...WHILE SLOWLY APPROACHING UPPER WAVE WILL PROVIDE EXTRA LIFT. END RESULT WILL BE NUMEROUS SHOWERS/STORMS ACROSS THE E/SE LATE THIS AFTERNOON INTO THE EVENING HOURS. DUE TO WEAK MID-LEVEL STEERING WINDS AND A VERY MOIST ENVIRONMENT CHARACTERIZED BY SURFACE DEWPOINTS AROUND 70F AND PRECIPITABLE WATER VALUES OF 1.50...ANY STORMS THAT FIRE WILL PRODUCE LOCALLY HEAVY RAINFALL. FURTHER NORTHWEST...CONVECTION WILL BE SUPPRESSED DUE TO OVERALL LACK OF INSTABILITY. WILL CARRY LIKELY POPS FOR THUNDERSTORMS ALONG AND SOUTH OF I-70 DURING THE EVENING...AND WILL MENTION THREAT FOR HEAVY RAIN. POPS WILL STEADILY DECREASE INTO THE SLIGHT CHANCE/CHANCE CATEGORY FURTHER WEST. ONCE DAYTIME HEATING IS LOST...WILL LOWER POPS ACROSS THE SE INTO THE CHANCE CATEGORY AFTER MIDNIGHT. BEST LOW-LEVEL FOCUS FOR ADDITIONAL CONVECTION WILL SHIFT FURTHER EAST INTO THE OHIO VALLEY ON THURSDAY...HOWEVER WITH UPPER TROUGH AXIS STILL ALONG AND WEST OF THE MISSISSIPPI RIVER...SHOWER CHANCES WILL REMAIN IN THE PICTURE. DUE TO LACK OF INSTABILITY AND DECREASING LOW-LEVEL MOISTURE...WILL ONLY CARRY SLIGHT CHANCE FOR SHOWERS ACROSS THE WESTERN TWO-THIRDS OF THE CWA ON THURSDAY...WITH CHANCE POPS ALONG AND SOUTHEAST OF I-70. THANKS TO PLENTY OF CLOUD COVER AND W/NW SURFACE WINDS...TEMPS WILL BE SEVERAL DEGREES COOLER THAN TODAY. SINCE CURRENT READINGS ACROSS IOWA ARE ONLY IN THE 50S AND 60S...WILL FOLLOW THE COOLER MET GUIDANCE NUMBERS...FEATURING HIGHS ONLY IN THE UPPER 60S FOR MUCH OF THE AREA. SKIES GRADUALLY CLEAR OUT THURSDAY NIGHT...FOLLOWED BY MOSTLY SUNNY AND SEASONABLY WARM CONDITIONS ON FRIDAY. DEEP UPPER LOW WILL BEGIN TO TAKE SHAPE OVER THE NORTHERN GREAT LAKES ON FRIDAY...WITH MODELS DEPICTING SEVERAL WEAK DISTURBANCES DROPPING THROUGH THE MIDWEST IN AN INCREASINGLY NORTHWESTERLY FLOW. FIRST DISTURBANCE IS PROGGED TO SLIDE INTO THE AREA FRIDAY NIGHT...WITH NAM-WRF/GFS/ECMWF ALL BRINGING A COLD FRONT INTO CENTRAL ILLINOIS. MODELS SQUEEZE OUT SOME LIGHT PRECIP ALONG THE BOUNDARY...HOWEVER THINK MOISTURE WILL BE TOO LIMITED TO PRODUCE WIDESPREAD SHOWERS/STORMS. WILL THEREFORE ONLY INCLUDE SLIGHT CHANCE POPS FOR THE NORTHERN TWO-THIRDS OF THE CWA FRIDAY NIGHT. MODEL DIFFERENCES BEGIN TO ARISE ON SATURDAY...AS NAM-WRF DRIVES BOUNDARY FURTHER SOUTH INTO THE OHIO VALLEY...WHILE GFS/ECMWF STALL FRONT ACROSS CENTRAL ILLINOIS. GIVEN STRENGTH OF GREAT LAKES UPPER LOW...PREFER THE MORE SOUTHERN NAM-WRF. WILL CARRY ONLY SLIGHT CHANCE POPS SATURDAY/SATURDAY NIGHT...THINKING FRONT WILL SETTLE INTO THE SOUTHERN PART OF THE STATE. OTHER FLY IN THE OINTMENT WILL BE POSSIBLE MCS DEVELOPMENT ALONG THE FRONT...SUGGESTED BY THE GFS MODEL. AT THIS POINT...THINK THIS SOLUTION IS QUESTIONABLE AND WOULD PREFER TO SEE MORE EVIDENCE FROM ADDITIONAL MODELS BEFORE GETTING TOO EXCITED ABOUT IT. LONG TERM...SUNDAY THROUGH WEDNESDAY HIGH PRESSURE BUILDS INTO THE GREAT LAKES ON SUNDAY...WITH EVEN THE GFS PUSHING THE BOUNDARY FURTHER SOUTH. THIS WILL RESULT IN A MOSTLY SUNNY AND DRY DAY. AFTER THAT...NEXT MAJOR NORTHWEST FLOW DISTURBANCE WILL MOVE INTO THE AREA ON MONDAY...AS YET ANOTHER COLD FRONT APPROACHES. MODEL CONSENSUS TAKES THIS FRONT ACROSS CENTRAL ILLINOIS MONDAY NIGHT...THEN STALLS IT ACROSS THE OHIO VALLEY FOR TUESDAY AND WEDNESDAY. AS A RESULT...WILL INTRODUCE 30/40 POPS ON MONDAY...THEN WILL FOCUS POPS FURTHER SOUTH ACROSS SOUTHEAST ILLINOIS FOR THE REMAINDER OF THE EXTENDED. BARNES && .AVIATION... ISSUED 634 PM CDT WED MAY 27 2009 MVFR CIGS/VIS OCCURRING AT PIA AND BMI AND WILL REMAIN THAT WAY UNTIL TOMORROW. VFR CIGS OR NO CIGS WILL CONTINUE FOR SEVERAL HOURS AT SPI...DEC AND CMI...BUT THEN MVFR CIGS AROUND 2KFT WILL ADVECT OVER THE SITES BETWEEN 4Z AND 5Z. COULD BE SOME IFR CIGS TOWARD MORNING LIKE THIS MORNING BUT BELIEVE TEMPO CRITERIA IS BEST FOR NOW. CIGS WILL BEGIN TO BREAK UP TOMORROW AFTERNOON AS THE 500MB TROUGH PASSES THROUGH THE AREA. COULD BE SOME LIGHT SHOWERS AS THE TROUGH PASSES BY BUT DO NOT BELIEVE ENOUGH TO WARRANT A MENTION IN TAFS. WINDS WILL BECOME OR REMAIN OUT OF THE NORTHWEST THROUGH THE PERIOD. AUTEN && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 307 PM CDT WED MAY 27 2009 ILZ029>031-036-037-040-041-047-049-050-281100- CASS-FULTON-MARSHALL-MASON-MORGAN-PEORIA-SCHUYLER-SCOTT-TAZEWELL- WOODFORD- 307 PM CDT WED MAY 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT STAGES ALONG THE ILLINOIS RIVER WILL CONTINUE A SLOW FALL...BUT WILL REMAIN ABOVE FLOOD STAGE FOR SEVERAL MORE DAYS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE OF THUNDERSTORMS MONDAY NIGHT AND TUESDAY AS THE NEXT COLD FRONT MOVES INTO THE MIDWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ027-028-038-042>044-048-051>053-281100- CHRISTIAN-DE WITT-KNOX-LOGAN-MACON-MCLEAN-MENARD-PIATT-SANGAMON- STARK- 307 PM CDT WED MAY 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE OF THUNDERSTORMS MONDAY NIGHT AND TUESDAY AS THE NEXT COLD FRONT MOVES INTO THE MIDWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ045-046-054>057-061>063-066-067-281100- CHAMPAIGN-CLARK-COLES-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM-JASPER- MOULTRIE-SHELBY-VERMILION- 307 PM CDT WED MAY 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN LATE THIS AFTERNOON...AND LAST INTO THE EARLY EVENING HOURS. ISOLATED SEVERE STORMS MAY DEVELOP...AND THE STRONGEST STORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE OF THUNDERSTORMS MONDAY NIGHT AND TUESDAY AS THE NEXT COLD FRONT MOVES INTO THE MIDWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ068-071>073-281100- CLAY-CRAWFORD-LAWRENCE-RICHLAND- 307 PM CDT WED MAY 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN LATE THIS AFTERNOON...AND LAST INTO THE EARLY EVENING HOURS. ISOLATED SEVERE STORMS MAY DEVELOP...AND THE STRONGEST STORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL. THE WABASH...EMBARRAS...AND LITTLE WABASH RIVERS WILL REMAIN IN FLOOD THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE OF THUNDERSTORMS MONDAY NIGHT AND TUESDAY AS THE NEXT COLD FRONT MOVES INTO THE MIDWEST. THE WABASH RIVER IS EXPECTED TO FALL BELOW FLOOD STAGE THURSDAY. FLOODING WILL CONTINUE FOR THE NEXT FEW DAYS ALONG PORTIONS OF THE EMBARRAS AND LITTLE WABASH RIVERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HJS
The Evansville,IN radar (KVWX), 82 km away, was scanning. The volume nearest the first event began at 01:13 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170677, 170678.